Hail, Tuscarawas
- When
- March 15, 7:20 AM EST
- Where
- Tuscarawas County, 0.87 mi NE of Shanesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.510, -81.640
A decaying convective complex moved out of the Midwest and eventually into eastern Ohio early Saturday March 15th, and a report of warning level hail was received for Sugarcreek Ohio at 8:20AM. No further reports or warnings were necessary as the complex outran it's marginally favorable environment into an area with minimal instability given the time and cloud coverage from earlier convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A decaying convective complex moved out of the Midwest and eventually into eastern Ohio early Saturday March 15th, and a report of warning level hail was received for Sugarcreek Ohio at 8:20AM. No further reports or warnings were necessary as the complex outran it's marginally favorable environment into an area with minimal instability given the time and cloud coverage from earlier convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 15, 2:50 AM EST, 4 hours 30 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
350 AM EDT Sat Mar 15 2025
.SYNOPSIS...
Rain returns this weekend with the threat of severe weather
today and Sunday. A brief cooldown is favored to begin next
week with returning dry weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:
- Risk for showers increases today. Thunderstorms are possible.
- Winds will become gusty.
- Temperatures remain well above normal.
-------------------------------------------------------------------
Upper level height falls begin this morning as a shortwave
trough will quickly move across Ohio. The upper wave will weaken
as it moves eastward and uses much of its energy to break down
the ridge. Showers will accompany the wave, but it will also
encounter dry air which should cause the showers to decrease in
coverage and intensity by late morning. The ridge that was
displaced this morning, will retrograde slightly this afternoon
in response to the deepening trough moving across the Central
US. A second and stronger shortwave will race northeastward
across Ohio later this afternoon. This will bring the risk for
more showers, with the bulk of the activity remaining to the
west of the region.
Thunderstorms are also possible today, especially with the
afternoon wave. Instability will be limited, and the best lift
will remain to the west of the region. There will be plenty of
shear, but as with the lift, the deepest moisture will remain to
the west of the area.
Winds will increase today as the surface pressure gradient
tightens and stronger winds aloft mix down to the surface.
Temperatures will be 15 to 20 degrees above normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
KEY MESSAGES:
- Dynamic system will bring potential for wind and severe storms
Sunday.
- Dry and cooler on Monday.
-------------------------------------------------------------------
Two rounds of showers and storms are possible across the area on
Sunday. One in the morning along a narrow trough axis and
another in the afternoon with a cold front. With both of these
features, severe weather is possible. Strong dynamics remain in
place with a potent wind field aloft, especially in the morning
hours. A strong 50-60 kt LLJ will move through in the morning
accompanying the first round of convection. There's some
uncertainty if this round will be fully surface-based with
timing being solely in the morning. The threat for severe storms
will increase again during the afternoon when the cold front
moves through. CAMs are rather insistent on additional
development along it despite a lower March sun angle having just
a few hours to work with in the wake of the morning batch.
Stronger lift along the front may help wash out the effects of
lesser instability.
The end of our unseasonably warm period will arrive on Monday in the
wake of Sunday's cold front. As the upper trough digs overhead,
colder air will filter in and return highs closer to seasonal
normals in the upper 40s. Ensemble clusters suggest a weak trailing
shortwave swinging through the trough axis early Monday with some
lingering low level moisture to work with which could support
some lingering showers or even some wet snowflakes mixing in,
especially in the ridges.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
KEY MESSAGES:
- Dry early week period with gradually moderating temperatures.
- Rain returns by mid-week.
-------------------------------------------------------------------
All clusters indicate eastward translation of the wave packet
into Tuesday but, just how far is a much muddier picture. The
slowest solution dominated by the GEPS still has the trough
lagging across the region suggesting overnight lows as low as
the 20s while the most optimistic clusters have already
introduced ridging from the Midwest and holding lows some 10
degrees warmer. The same can be said headed into Tuesday with
the colder solution suggesting low 50s with a warmer solution in
the low 60s, but on Wednesday a warmup looks increasingly
likely areawide. So, while temperatures remain uncertain, what
is certain is that surface high pressure maintains dry weather
through most of the day on Wednesday.
At that point, an upper trough digs across the Midwest with a host
of uncertainty in its timing and the strength of the overhead
ridging. Low pressure will move through the Great Lakes and drag a
cold front through the area sometime Wednesday night into Thursday.
A quicker, less likely, solution suggests rain arriving as early as
Wednesday evening while the majority indicate a stronger signal for
later arrival overnight.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Strong low pressure was centered across the Upper Midwest. A
strong wind field ahead of the low will maintain LLWS overnight,
with the latest KPBZ VAD wind profile data indicating a south
wind at 50kt at 2kft above the surface. Increasing moisture and
a lead shortwave ahead of the main low will result in shower
chances for airports generally along and west of a FKL-AGC-HLG
line this late this morning through early afternoon. These
showers will encounter dry air as they move in, creating
uncertainty on how for east they get. ZZV will likely see some
MVFR vsbys this morning with less dry air in place to the west.
A thunderstorm is possible at ZZV this afternoon, though
instability remains more favorable to the west.
Gusty SSE wind is expected through the day with mixing and a
tight pressure gradient in place. The low across the Midwest
will track northeastward, as another surface low develops across
the MS Valley late today. Increasing moisture and ascent ahead
of the approaching low/cold front will spread showers across the
region again overnight.
Outlook...
A strong cold front will cross the region Sunday, with gusty
wind, showers, restrictions and possible thunderstorms. The rain
could briefly turn to snow before ending Sunday night. Cig
restrictions will likely continue into Monday morning in cold
advection and a crossing upper trough. VFR then returns through
Wednesday under high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory from 8 PM this evening to 2 PM EDT Sunday for
WVZ514.
&&
SYNOPSIS...22/MLB
NEAR TERM...22
SHORT TERM...22/MLB
LONG TERM...MLB
AVIATION...WMHazardous Weather Outlook National Weather Service Pittsburgh PA 348 AM EDT Sat Mar 15 2025 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>513-160800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 348 AM EDT Sat Mar 15 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms are possible this afternoon. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms are possible Sunday. The main threats are damaging winds, large hail, and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ514-160800- Eastern Tucker- 348 AM EDT Sat Mar 15 2025 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT SUNDAY... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Scattered severe thunderstorms are possible Sunday. The main threats are damaging winds, large hail, and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
731 AM EDT Sat Mar 15 2025
OHZ039-048-057-058-151215-
Coshocton OH-Muskingum OH-Tuscarawas OH-Guernsey OH-
731 AM EDT Sat Mar 15 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN MUSKINGUM...
COSHOCTON...NORTHWESTERN GUERNSEY AND WESTERN TUSCARAWAS COUNTIES
UNTIL 815 AM EDT...
At 731 AM EDT, Doppler radar was tracking an area of strong
thunderstorms extending from 26 miles northwest of Frazeysburg to 9
miles southwest of Frazeysburg, or extending from 30 miles northwest
of Coshocton to 11 miles west of Zanesville, moving northeast at 55
mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Zanesville, Coshocton, Newcomerstown, West Lafayette, Sugarcreek,
Dresden, Frazeysburg, Baltic, Warsaw, Port Washington, Conesville,
Stone Creek, Plainfield, Nellie, Otsego, Drake, Chili, Blissfield,
Layland and Boden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3997 8220 4008 8219 4024 8218 4024 8220
4046 8218 4045 8185 4044 8171 4044 8167
4063 8166 4063 8167 4064 8160 4017 8143
TIME...MOT...LOC 1130Z 234DEG 47KT 4045 8235 4033 8221 4001 8220
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MLBThe Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 12:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236877.